Iowa, 2001Damaging Wind in Iowa, June 18, 2001
June 18, 2001 · NWS OAX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 17, 1:57 PM CST, 10 hours 13 minutes earlier.
Area forecast discussion, Jun 17, 1:57 PM CST, 10 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
257 PM CDT SUN JUN 16 2001
THE MAIN FORECAST CHALLENGE IS THE CONVECTIVE THREAT...WITH TEMPS A
SECOND CONCERN.
IN THE SHORT TERM...EXPECT ONGOING CONVECTION FROM S CENTRAL TO E
CENTRAL NEB AND WRN IA TO SHIFT EAST OUT OF OUR AREA EARLY TONIGHT.
18Z SOUNDING AND COORD WITH SPC SUGGEST THAT THIS CONVECTION WILL
REMAIN HIGH BASED...ROOTED IN A SUBTROPICAL MOIST PLUME VISIBLE ON
WV AND IR...AND AT THE TOP OF A DEEP WARM LAYER WITH STEEP LAPSE
RATES. THE BOTTOM OF THIS LAYER IS ACTING AS A FIRM CAP TO SFC
BASED CONVECTION. WILL HAVE TO KEEP AN EYE ON IT THRU THE EVENING
TO MAKE SURE THAT HOT TEMPS IN KS DO NOT BECOME SUFFICIENT TO BREAK
THE CAP. THIS CONVECTION AND ASSOCIATED CLOUDS WILL REINFORCE KS/NEB
BORDER WARM FRONT FOR A WHILE...BUT EXPECT THIS FRONT TO DISSOLVE
LATER TONIGHT AS CAP STRENGTHENS FURTHER AND LLJ BRINGS MOISTURE AND
LIFT TOWARD DKTS AND MN. AT THAT POINT...BOUNDARY IN NRN NEB COULD
BE ACTIVATED...BUT CAP WILL BE STRONG AND PRECIP CHANCES ARE MUCH
BETTER FURTHER N AND E. STRONG LLJ AND WARM 850 TEMPS WILL MEAN MIN
TEMPS ABOVE GUID.
NEXT CHC FOR TSTMS SHOULD BE AS CDFNT PLOWS ACROSS THE AREA MONDAY.
AVN AND ETA COMING INTO AGREEMENT...BUT ETA REMAINS A BIT FASTER.
WILL LOOK FOR FINAL ADJUSTMENTS IN 18Z MESOETA. BOTH MODELS AGREE
THAT 700 MB WARM CAP ERODES RAPIDLY DURING THE DAY WITH COOLER FLOW
ALOFT FROM WNW. FRONT WILL PROBABLY MOVE ACROSS NW ZONES TOO EARLY
FOR BEST CHC OF CONVECTION...BUT SE IS CLEARLY AT RISK FOR SVR WX
AS HOT MOIST AIR IS RELEASED BY ERODING CAP AND FRONTAL CONVERGENCE
IN THE LATE AFTN/EVE.
AVN AND ETA IN DECENT AGREEMENT THAT CONVECTIVE THREAT CONTINUES FOR
SRN ZONES MONDAY NIGHT INTO TUESDAY AND PERHAPS TUESDAY NIGHT AS THE
FRONT STALLS OUT TO OUR SOUTH WITH COOLER TEMPS ALOFT AND SOME LIFT
OVER BOUNDARY. TEMPS BY THAT TIME WILL DEPEND STRONGLY ON CLOUD
COVER. WILL GO FOR A COMPROMISE...AND A LITTLE WARMER THAN AVN MOS
IN THE S TUESDAY NIGHT.
EXTENDED...HIGH PRES SHOULD KEEP MOISTURE AT BAY UNTIL NEXT WEEKEND
WITH BELOW NORMAL TEMPS.
.OMA...NONE.
$$
POLLACK
In the hours before
Special weather statement, Jun 17, 7:33 PM CST, 4 hours 37 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-180445-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
833 PM CDT SUN JUN 17 2001
STORM SPOTTERS MAY BE REQUIRED TONIGHT IN SOUTHEAST NEBRASKA
PRIMARILY TO THE SOUTH OF A LINE FROM SEWARD THROUGH LINCOLN TO
NEBRASKA CITY. IT IS FAR LESS LIKELY THAT SPOTTERS WOULD BE
REQUIRED TO THE NORTH OF THAT LINE ALTHOUGH THUNDERSTORMS ARE
POSSIBLE.
THE AIRMASS HAS ACROSS MUCH OF EASTERN NEBRASKA HAS BECOME UNSTABLE
WITH HIGH MOISTURE CONTENT. ACROSS NORTHEAST NEBRASKA WARM AIR
ALOFT IS INHIBITING THE DEVELOPMENT OF ANY THUNDERSTORMS.
THUNDERSTORMS ARE MOVING EAST TOWARD THE SOUTHERN HALF OF SOUTHEAST
NEBRASKA. THESE THUNDERSTORMS WILL OCCASIONALLY BE STRONG ENOUGH
TO THREATEN TO PRODUCE SEVERE WEATHER...PRIMARILY LARGE HAIL. THE
HIGH MOISTURE CONTENT MAKES LOCALLY HEAVY RAINS LIKELY FROM ANY
STRONG @THUNDERSTORM.
POWERS
Local storm report, Jun 17, 9:44 PM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1044 PM CDT SUN JUN 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0215 PM 4 NE LITTLE SIOUX IA WIND DAMAGE
06/17/01 HARRISON SEVERAL TREES UPROOTED
PLUS 2 SHEDS DAMAGED BY
FALLING TREES AND HIGH
WIND. REPORTED BY
COOPERATIVE OBSERVER.
1000 PM LINCOLN NE 60 MPH TSTM GUST
06/17/01 LANCASTER TWO INCH DIAMETER TREE
LIMBS DOWN. REPORTED BY
PUBLIC.
1001 PM LINCOLN NE WIND DAMAGE
06/17/01 LANCASTER TWO TREES UPROOTED NEAR
27TH AND PINE LAKE.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1005 PM LINCOLN NE WIUND DAMAGE
06/17/01 LANCASTER PICTURE WINDOW BLOWN
OUT OF HOUSE. REPORTED
BY PUBLIC.Local storm report, Jun 17, 10:41 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1141 PM CDT SUN JUN 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1040 PM EAGLE NE 55-60 MPH TSTM GUST
06/17/01 CASS TREES UPROOTED FROM
EAGLE EAST ALONG U.S.
HIGHWAY 34 TO NEHAWKA.
EVENT DURATION 10
MINUTES. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
1105 PM NEBRASKA CITY NE WIND DAMAGE
06/17/01 OTOE TREE LIMBS DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1110 PM NEBRASKA CITY NE %WIND DAMAGE
06/17/01 OTOE POWER LINES DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Special weather statement, Jun 17, 10:43 PM CST, 1 hour 27 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-181015-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1143 PM CDT SUN JUN 17 2001
STORM SPOTTERS MAY BE REQUIRED UNTIL AROUND 2 AM IN SOUTHEAST
NEBRASKA NEAR THE MISSOURI RIVER FROM NEBRASKA CITY SOUTH. SPOTTERS
ARE UNLIKELY TO BE REQUIRED FURTHER NORTH OR WEST.
THE AIRMASS ACROSS MUCH OF EASTERN NEBRASKA REMAINS UNSTABLE
WITH HIGH MOISTURE CONTENT. A WEAK CIRCULATION MOVING ACROSS
SOUTHEAST NEBRASKA HAS BEEN GENERATING THUNDERSTORMS. THESE HAVE
BEEN PRODUCING VERY HEAVY RAINS AND SOME HAIL...MOSTLY SMALL. THE
THUNDERSTORMS HAVE COMBINED WITH STRONG SOUTHERLY GRADIENT WINDS TO
PRODUCE SOME DAMAGING WINDS IN SOUTHEAST NEBRASKA. THESE STORMS
SHOULD MOVE EAST OUT OF SOUTHEAST NEBRASKA BY 2 AM.
ANOTHER WAVE IS MOVING ACROSS SOUTH DAKOTA TONIGHT. A FEW STORMS
COULD MOVE SOUTH FAR ENOUGH TO CATCH NORTHEAST NEBRASKA. THE
STORMS STRONG ENOUGH TO PRODUCE SEVERE WEATHER SHOULD REMAIN TO THE
NORTH OF NEBRASKA.
POWERS
Thunderstorm Wind, Mills
- When
- June 18, 12:10 AM CST to 12:20 AM CST
- Where
- Mills County, Glenwood
- Measured
- 55 kt (63 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.050, -95.767
Thunderstorms mostly south of the region caused wind gusts over 60 mph downing power lines around Glenwood and over much of Mills county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Wisconsin, June 18, 20012 deaths · 16 injured · $10 million · F3 · 1 event
- Heat in Missouri, June 18, 20011 death · 1 event
- Hail and Damaging Wind in Minnesota, June 18, 2001$5.5 million · 1.75 in hail · 8 events
- Hail in South Dakota, June 18, 2001$6.0 million · 1.75 in hail · 1 event
- Hail and Damaging Winds in Minnesota, June 18, 2001$526,000 · 2.75 in hail · 20 events
- Tornado and Hail in Iowa, June 18, 2001$280,000 · F0 · 31 events
- Tornado in Wisconsin, June 18, 2001F2 · 1 event
- Tornadoes and Hail in Minnesota, June 18, 2001$200,000 · F1 · 7 events
- Damaging Wind in Florida, June 18, 2001$279,000 · 1 event
- Lightning Strike in Florida, June 18, 2001$150,000 · 1 event
- High Wind in Michigan, June 18, 2001$100,000 · 62 kt wind · 3 events
- Hail and Damaging Winds in Minnesota, June 18, 2001$35,000 · 1.25 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5254266.